Hail, Rock
- When
- March 17, 5:35 AM CST
- Where
- Rock County, 1 mi NE of Orfordville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.640, -89.236
Convergence and moisture advection along the leading edge of an 850-mb wind maximum ahead of a short-wave trough combined with an unstable atmosphere in place over the region due to record-breaking warmth to produce pulse thunderstorms over southern Wisconsin during the early morning hours of March 17th. The strongest storms produced small hail up to 3/4 inch in diameter, and brief heavy…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Convergence and moisture advection along the leading edge of an 850-mb wind maximum ahead of a short-wave trough combined with an unstable atmosphere in place over the region due to record-breaking warmth to produce pulse thunderstorms over southern Wisconsin during the early morning hours of March 17th. The strongest storms produced small hail up to 3/4 inch in diameter, and brief heavy downpours of rain in Rock County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 17, 4:51 AM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 551 AM CDT SAT MAR 17 2012 .TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM. LINE OF SCATTERED CONVECTION ON LEADING EDGE OF 850 MB MOISTURE AND SPEED CONVERGENCE. WITH UNSTABLE ATMOSPHERE...CELLS ARE RAPIDLY PULSING TO NEAR-SEVERE...THEN WEAKENING. EXPECTATION IS FOR LINE TO WEAKEN AS IT LIFTS NORTHEAST...AND SHOULD CLEAR SOUTHEAST WISCONSIN BY 15Z. EXPECT HEAVY DOWNPOURS AND HAIL UP TO 1/2 INCH WITH THE HEAVIER CELLS. UNSEASONABLE AND RECORD-BREAKING WARMTH CONTINUES WITH 925MB TEMPERATURES REACHING 18C TO 20C OVER ALL BUT THE FAR EAST THIS AFTERNOON ON STRENGTHENING SOUTH WINDS. FORECAST OF 80F FOR A HIGH IN MADISON WOULD BREAK THE OLD RECORD BY 7 DEGREES. SIMILAR TO YESTERDAY...ATMOSPHERE IS UNSTABLE WITH A WEAK CAP AROUND 900-850 MB BUT LOOKING FOR A FORCING MECHANISM TO SET OFF CONVECTION. WEAK SHORT WAVES UPSTREAM ON WATER VAPOR MAY DO THE TRICK...BUT BEST CHANCE IS WITH A MORE VIGOROUS WAVE TONIGHT THAT PASSES JUST TO THE SOUTHEAST OVER ILLINOIS TO NORTHERN INDIANA. ANOTHER CHALLENGE IS WITH FOG NEAR THE LAKE. SOUTHWEST TO SOUTH WINDS HAVE ALREADY RAISED TEMPERATURES INTO THE 60S AND DEW POINTS INTO THE LOWER 50S LAKESIDE FROM MILWAUKEE SOUTH. SOUTH WINDS WILL INCREASE THROUGH THE MORNING...WITH DAYTIME HIGHS LAKESIDE AROUND THE NOON HOUR...THEN WINDS TURN SOUTHEAST BY EARLY AFTERNOON. THIS COOLING MAY PRODUCE FOG...AND/OR BRING LAKE FOG INLAND. TOO MUCH UNCERTAINTY FOR TIMING/LOCATION FOR FOG OVER LAND AT THIS TIME BUT WILL NEED TO BE MONITORED. SUNDAY...FORECAST CONFIDENCE...MEDIUM VERY WARM SOUTHERLY FLOW WILL CONTINUE SUNDAY...WHILE UPPER RIDGE STUBBORNLY REMAINS IN PLACE. EXPECTING RECORD OR NEAR RECORD TEMPERATURES TO CONTINUE AWAY FROM THE LAKE. PRESSURE GRADIENT WILL BE A BIT STRONGER...SO THINKING SOUTHERLY WINDS MAY TAKE A BIT LONGER TO TURN SOUTHEAST IN THE EAST DUE TO THE LAKE INFLUENCE. MAY BE ENOUGH WARMING THROUGH THE MORNING TO THREATEN RECORD HIGHS AT MILWAUKEE BEFORE LAKE AIR MASS PUSHES INLAND. SUNDAY LOOKS A LITTLE LESS UNSTABLE THAN SATURDAY WITH A BIT OF A CAP IN SOUNDINGS AND NO DEFINITE TRIGGER...SO KEPT THE FORECAST DRY. MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM MODELS IN DECENT AGREEMENT IN BRINGING WAVE THROUGH ON MONDAY...WITH A CHANCE FOR SHOWERS AND STORMS. AS COOLER AIR MASS ALOFT APPROACHES FROM THE WEST TUESDAY AND WEDNESDAY...MODELS SHOWING A LOT OF ACTIVITY ALONG TIGHT BAROCLINIC ZONE. BEST OVERALL CHANCE FOR SHOWERS AND STORMS CURRENTLY LOOKS TO REMAIN MAINLY TO THE WEST UNTIL WEDNESDAY...BUT SETUP CERTAINLY WARRANTS CHANCE SOME POPS THROUGH THIS TIME PERIOD. THOUGH THERE WILL BE SOME INCREASED CLOUDINESS ALONG WITH CHANCE OF PRECIP...UPPER RIDGE AXIS JUST TO THE EAST WILL KEEP TEMPS WELL ABOVE NORMAL...WITH MORE 70S EXPECTED THROUGH AT LEAST TUESDAY. THURSDAY AND FRIDAY...FORECAST CONFIDENCE...MEDIUM LARGE UPPER LOW TO SLOWLY APPROACH THE REGION FROM THE SOUTHWEST THURSDAY AND FRIDAY...RESULTING IN CONTINUED SHOWER CHANCES...WITH SOME THUNDER POSSIBLE TOO. A BIT OF UNCERTAINTY WITH TRACK OF CLOSED LOW...BUT OVERALL LOOKS LIKE TEMPS WILL COOL SOME MORE THROUGH THE END OF THE WORK WEEK. TAKING THE MIDDLE ROAD OF MODEL SOLUTIONS...CURRENTLY THINKING LOW TO MID 60S...STILL QUITE A BIT ABOVE NORMAL FOR THE SECOND HALF OF MARCH. AVIATION/12Z TAFS/... WILL WATCH PROGRESS OF LINE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN WISCONSIN. SMALL HAIL REPORTED WITH A STORM AT KMSN. EXPECT LINE TO WEAKEN AS IT HEADS EAST...BUT WILL ACCOUNT FOR LATEST TRENDS AT FORECAST ISSUANCE. OTHERWISE EXPECT VFR CONDITIONS THROUGH THE DAY...WITH KMKE POTENTIALLY SEEING MVFR VSBYS IN FOG THIS AFTERNOON AS WINDS SHIFT SE OFF THE LAKE. MOS GUIDANCE AGAIN TRYING TO BRING IFR/LIFR FOG INTO TAF SITES TONIGHT...BUT ONLY THE MET GUIDANCE BRINGS TEMPS/DEW POINTS TO SATURATION. WILL HOLD VSBYS TO MVFR FOR NOW. SHORT WAVE TRACKING ACROSS ILLINOIS BRINGS A SLIGHT CHANCE OF THUNDERSTORMS AFTER 06Z TO EASTERN TAF SITES. && .MARINE... ENDED THE DENSE FOG ADVISORY EARLY AS WEB CAMS AND SATELLITE FOG PRODUCT INDICATED THE DENSE FOG HAD SHIFTED NORTH OUT OF THE NORTHERN MARINE ZONES. FOG WILL REMAIN A PROBLEM AS SOUTH WINDS INCREASE THIS MORNING...PUSHING HIGHER DEW POINT AIR OUT OVER THE COOLER NEARSHORE WATERS WITH FOG RE-FORMING. WINDS SHIFTING SOUTHEAST BY EARLY AFTERNOON WILL LIMIT THE TIME OF HIGHER MOISTURE FEED OVER THE WATER...BUT FOG THAT DOES FORM MAY HUG THE SHORELINE WITH THE WIND SHIFT. OPTED FOR A LOW CONFIDENCE PATCHY FOG FOR NOW AND WILL CLOSELY MONITOR TRENDS AS WINDS ARE CURRENTLY SHIFTING FROM SOUTHEAST TO SOUTH-SOUTHWEST. ALSO A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AS SHORT WAVE TROUGH LIFTS ACROSS ILLINOIS TONIGHT...REACHING NW INDIANA BY SUNDAY MORNING. BETTER FORCING STAYS TO THE SOUTH...BUT AS RECENT EVENTS HAVE SHOWN...ANY FORCING OR LIFT WILL SET OFF ISOLATED BUT POTENTIALLY STRONG ELEVATED THUNDERSTORM CELLS IN THE GENERALLY UNSTABLE ENVIRONMENT ABOVE THE STABLE MARINE LAYER. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...REM SUNDAY THROUGH FRIDAY...DDV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 423 AM CDT SAT MAR 17 2012 WIZ046-047-051-052-056>060-062>072-180930- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 423 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LINE OF SCATTERED THUNDERSTORMS WILL LIFT NORTHEAST ACROSS SOUTH- CENTRAL AND PORTIONS OF SOUTHEAST WISCONSIN EARLY THIS MORNING... PRODUCING BRIEF HEAVY DOWNPOURS OF RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVERNIGHT IN FAR SOUTHEAST WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE CHANCES OF THUNDERSTORMS WILL CONTINUE FOR MOST DAYS FROM MONDAY THROUGH THURSDAY AS LOW PRESSURE AND A COLD FRONT SLOWLY APPROACH FROM THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED OVER THE NEXT WEEK. LMZ643>646-180930- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 423 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL OCCUR AT TIMES OVER LAKE MICHIGAN...AS SOUTHERLY WINDS BRING WARM...MOIST AIR OVER THE COOL WATERS OF LAKE MICHIGAN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT...MAINLY FROM PORT WASHINGTON AND SOUTH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AREAS OF DENSE FOG WILL CONTINUE TO OCCUR AT TIMES OVER THE LAKE DUE THE CONTINUATION OF WARM...MOIST AIR FLOWING OVER THE COLD WATERS OF LAKE MICHIGAN. THE CHANCES OF THUNDERSTORMS WILL CONTINUE FOR MOST DAYS FROM WEDNESDAY THROUGH FRIDAY AS LOW PRESSURE AND A COLD FRONT SLOWLY APPROACH FROM THE PLAINS. REM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 310 AM CDT SAT MAR 17 2012 WIZ056-062-067-170915- SAUK-IOWA-LAFAYETTE- INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...DARLINGTON 310 AM CDT SAT MAR 17 2012 ...ISOLATED THUNDERSTORMS RAPIDLY DEVELOPING... ISOLATED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER FAR SOUTHWEST SECTIONS OF SOUTH CENTRAL WISCONSIN. THE STRONGEST STORM IS MOVING NORTHEAST AROUND 45 MPH FROM NEAR BELMONT AND LESLIE IN NORTHWEST LAFAYETTE COUNTY...AND WILL REACH MINERAL POINT IN IOWA COUNTY BY 330 AM. EXPECT HEAVY DOWNPOURS OF RAIN AND HAIL BETWEEN 1/2 INCH AND 3/4 INCHES IN DIAMETER WITH THIS THUNDERSTORM. REM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 346 AM CDT SAT MAR 17 2012 WIZ056-062-063-067-068-171100- SAUK-IOWA-DANE-LAFAYETTE-GREEN- INCLUDING THE CITIES OF...BARABOO...DODGEVILLE...MADISON... DARLINGTON...MONROE 346 AM CDT SAT MAR 17 2012 ...ISOLATED THUNDERSTORMS WITH SMALL HAIL FOR THE EARLY MORNING HOURS... ISOLATED THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTH CENTRAL WISCONSIN DURING THE PRE-DAWN HOURS. LOCATIONS ALONG AND SOUTHWEST OF A LONE ROCK...MADISON TO JANESVILLE LINE WILL HAVE THE BEST CHANCE TO SEE THE ISOLATED STORMS BETWEEN 345 AM AND 5 AM. THE STRONGEST STORMS WERE JUST WEST OF DODGEVILLE IN IOWA COUNTY...AND NEAR DARLINGTON IN LAFAYETTE COUNTY...MOVING TO THE NORTHEAST AROUND 40 MPH. DARLINGTON...GOVERNOR DODGE STATE PARK...LAMONT...AND YELLOWSTONE LAKE STATE PARK HAVE THE BEST CHANCE OF SEEING HEAVY DOWNPOURS OF RAIN...AND HAIL UP TO 1/2 INCH IN DIAMETER BETWEEN 345 AM AND 415 AM. REM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 519 AM CDT SAT MAR 17 2012 WIZ063-064-068-069-171100- DANE-GREEN-JEFFERSON-ROCK- 519 AM CDT SAT MAR 17 2012 ...STRONG THUNDERSTORM MOVING THROUGH SOUTH CENTRAL WISCONSIN... AT 516 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EVANSVILLE...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COOKSVILLE... FULTON... INDIANFORD... STOUGHTON... ALBION... EDGERTON... UTICA... BUSSEYVILLE... ROCKDALE... LAKE RIPLEY... DEERFIELD... CAMBRIDGE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DDV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
534 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL 3 SE EVANSVILLE 42.75N 89.26W
03/17/2012 M0.50 INCH ROCK WI TRAINED SPOTTER
&&
REMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
541 AM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL 1 NE ORFORDVILLE 42.64N 89.24W
03/17/2012 M0.75 INCH ROCK WI TRAINED SPOTTER
&&
REMThe Milwaukee radar (KMKX), 67 km away, was scanning. The volume nearest the first event began at 11:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371542.